The Double Multicompetition Number of a Multigraph

  • Jeongmi Park
  • Yoshio Sano
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8845)


The double competition multigraph of a digraph \(D\) is the multigraph which has the same vertex set as \(D\) and has \(m_{xy}\) multiple edges between two distinct vertices \(x\) and \(y\), where \(m_{xy}\) is defined to be the number of common out-neighbors of \(x\) and \(y\) in \(D\) times the number of common in-neighbors of \(x\) and \(y\) in \(D\).

In this paper, we introduce the notion of the double multicompetition number of a multigraph. It is easy to observe that, for any multigraph \(M\), \(M\) together with sufficiently many isolated vertices is the double competition multigraph of some acyclic digraph. The double multicompetition number of a multigraph is defined to be the minimum number of such isolated vertices. We give a characterization of multigraphs with bounded double multicompetition number and give a lower bound for the double multicompetition numbers of multigraphs.


Intersection graph Double competition multigraph  Double multicompetition number Acyclic digraph 

2010 Mathematics Subject Classification

05C20 05C75 


  1. 1.
    Anderson, C.A., Jones, K.F., Lundgren, J.R., McKee, T.A.: Competition multigraphs and the multicompetition number. Ars Combin. 29B, 185–192 (1990)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Bak, O.-B., Kim, S.-R.: On the double competition number of a bipartite graph. Congress. Numeran. 117, 145–152 (1996)zbMATHMathSciNetGoogle Scholar
  3. 3.
    Cohen, J.E.: Interval graphs and food webs. A finding and a problem. RAND Corporation Document 17696-PR, Santa Monica, CA (1968)Google Scholar
  4. 4.
    Dutton, R.D., Brigham, R.C.: A characterization of competition graphs. Discrete Appl. Math. 6, 315–317 (1983)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Füredi, Z.: On the double competition number. Discrete Appl. Math. 82, 251–255 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Jones, F.K., Lundgren, J.R., Roberts, F.S., Seager, S.: Some remarks on the double competition number of a graph. Congress. Numeran. 60, 17–24 (1987)MathSciNetGoogle Scholar
  7. 7.
    Kim, S.-R.: On the inequality \(dk(G) \le k(G)+1\). Ars Combin. 51, 173–182 (1999)zbMATHMathSciNetGoogle Scholar
  8. 8.
    Kim, S.-J., Kim, S.-R., Rho, Y.: On CCE graphs of doubly partial orders. Discrete Appl. Math. 155, 971–978 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Kim, S.-R., Roberts, F.S., Seager, S.: On \(1\,0\,1\)-clear \((0,1)\) matrices and the double competition number of bipartite graphs. J. Combin. Inf. Syst. Sci. 17, 302–315 (1992)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Lu, J., Wu, Y.: Two minimal forbidden subgraphs for double competition graphs of posets of dimension at most two. Appl. Math. Lett. 22, 841–845 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    McKee, T.A., McMorris, F.R.: Topics in Intersection Graph Theory. SIAM Monographs on Discrete Mathematics and Applications. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (1999)CrossRefzbMATHGoogle Scholar
  12. 12.
    Park, J., Sano, Y.: The double competition multigraph of a digraph. Preprint, July 2013. arXiv:1307.5509
  13. 13.
    Roberts, F.S., Steif, J.E.: A characterization of competition graphs of arbitrary digraphs. Discrete Appl. Math. 6, 323–326 (1983)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Sano, Y.: Characterizations of competition multigraphs. Discrete Appl. Math. 157, 2978–2982 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Sano, Y.: The competition-common enemy graphs of digraphs satisfying Conditions \(C(p)\) and \(C^{\prime }(p)\). Congress. Numeran. 202, 187–194 (2010)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Scott, D.D.: The competition-common enemy graph of a digraph. Discrete Appl. Math. 17, 269–280 (1987)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Seager, S.M.: The double competition number of some triangle-free graphs. Discrete Appl. Math. 28, 265–269 (1990)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Wu, Y., Lu, J.: Dimension-2 poset competition numbers and dimension-2 poset double competition numbers. Discrete Appl. Math. 158, 706–717 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Zhao, Y., Chang, G.J.: Multicompetition numbers of some multigraphs. Ars Combin. 97, 457–469 (2010)zbMATHMathSciNetGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  1. 1.Department of MathematicsPusan National UniversityBusanKorea
  2. 2.Division of Information Engineering, Faculty of Engineering, Information and SystemsUniversity of TsukubaIbarakiJapan

Personalised recommendations